Kansas, 2019

Tornado and Damaging Winds in Kansas, May 26 to 27, 2019

May 26 to 27, 2019 · NWS TOP · 9 events in 7 counties and zones

A cluster of severe t-storms moved across north central Kansas and did produce one small weak tornado in Washington County around 920 pm CDT Sunday May 26th. An outbuilding was destroyed and windows were broken on another school building in Linn, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A cluster of severe t-storms moved across north central Kansas and did produce one small weak tornado in Washington County around 920 pm CDT Sunday May 26th. An outbuilding was destroyed and windows were broken on another school building in Linn, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 26, 5:30 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, May 26, 5:30 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
630 PM CDT Sun May 26 2019

.SYNOPSIS...
Issued at 340 PM CDT Sun May 26 2019

20Z water vapor imagery shows a closed upper low over central CA
with a shortwave trough rotating around the upper low over the
southern Rockies. Over the central plains, shortwave ridging and
some subsidence from the morning convection has allowed skies to
become partly sunny. A 19Z RAOB from TOP showed there to be only
some modest instability. Although this is likely to increase as
the boundary layer warms into the lower 80s. At the surface, low
pressure was noted in the lee of the Rockies while broad high
pressure remained to the east of the plains. This has favored
continued moisture transportation north with southerly low level
flow.

&&

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Monday)
Issued at 340 PM CDT Sun May 26 2019

For tonight convection is already ongoing across the high plains
and the models do not show much inhibition developing across
eastern KS after sunset. So think the convective allowing models
are pretty reasonable in bringing a linear MCS into the forecast
area this evening. Especially considering the upper trough axis
over the southern Rockies is poised to lift across the region
overnight. While inhibition doesn't show a strong increase
overnight, the surface based CAPE is expected to weaken through
the night as the boundary layer cools. There looks to be decent
elevated CAPE through the evening. Forecast hodographs support the
idea of an MCS with some backing in the mid level winds making it
difficult for storms to remain discrete. The the main concern
with the storms will be for renewed flash flooding, damaging winds
and large hail.

Models have the upper trough lifting northeast of the forecast area
around 12Z. So think convection should be waning by Monday morning
with the bulk of Memorial Day staying dry thanks to some subsidence
behind the upper trough. Lows Monday are expected to fall into the
lower 60s across north central KS due to the convective cold pools.
They may hold in the mid and upper 60s across east central KS with
the CAMs showing the convection falling apart before reaching that
far east. Highs Monday are forecast to make it into the mid 80s
expecting the subsidence to allow good insolation for the afternoon.
Have not made any change to the flash flood watch even though it
looks like a low probability for heavy rain as far east as the KS
turnpike.

.LONG TERM...(Monday night through Sunday)
Issued at 340 PM CDT Sun May 26 2019

Models show some warmer air advecting in from the south by Monday
night providing some inhibition to surface based convection. Have
maintains some POPs with a frontal boundary forecast to move into
central and southern NEB. So there is some potential for storms
to form over NEB and move south through the night. The big concern
is for severe storms Tuesday afternoon and evening. There is a
good signal for the dryline to move into central KS with good deep
layer shear for supercell storms. 0-1km shear could be better
than models currently prog, but helicity is forecast to increase
as the low level jet strengthens. So there is the potential for
tornadoes, especially while storms are able to remain discrete.
Storms eventually push east as a Pacific front pushes into eastern
KS. Models show the instability axis setting up across southeast
KS for Wednesday. So the severe through looks to be shunted
southeast, but there appears to be some chance it could catch our
east central KS counties. So have some small POPs in the forecast
Wednesday afternoon.

The pattern finally breaks down by Thursday with a quasi zonal flow
developing and a modified Pacific airmass scouring out some of the
moisture. So it looks like we finally catch a stretch of dry weather
heading into Friday. Models show weak waves within the zonal flow
for Friday evening and into the weekend. There is even some signal
for a frontal system to move into the region Saturday or Saturday
night. The frontal system looks to be the best chance for organized
precip. Otherwise models suggest just a climatology POP with some
moisture and transient waves. There are some timing differences with
the front between the GFS and ECMWF. So only have a chance POP going
for now.

Temps for Wednesday and Thursday are expected to be on the mild side
with weak ridging over the area. The forecast has highs in the 70s.
Highs look to be back around 80 for Friday and through the
weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 625 PM CDT Sun May 26 2019

VFR conditions are expected to continue through much of the
evening/overnight at all sites. A line of thunderstorms is
expected to move across the terminals overnight. The estimated
time of tsra activity at MHK is 07-10Z and 10-12Z at the Topeka
sites. Gusty west winds may accompany these thunderstorms as
well. In addition, marginal LLWS conditions may develop after
05-08Z and continue through sunrise. Otherwise, southerly winds
will rapidly increase after sunrise to 10-15, gusting 20-25 kt.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&

SYNOPSIS...Wolters
SHORT TERM...Wolters
LONG TERM...Wolters
AVIATION...Baerg
Hazardous weather outlook, May 26, 2:49 PM CST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
349 PM CDT Sun May 26 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-272100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
349 PM CDT Sun May 26 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A line of thunderstorms is forecast to move from western Kansas
into north central, northeast and parts of east central Kansas the
evening and overnight. Heavy rainfall with the storms could lead
to flash flooding. Also the storms could produce severe weather
with damaging winds and large hail. The most likely timing for
these storms is after 9 PM and through the overnight hours.

A flash flood watch remains in effect for the entire outlook area
until 7 am Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for thunderstorms mainly across northern Kansas
Monday evening. There is a limited potential for severe storms
Monday evening, mainly along the highway 36 corridor.

Severe thunderstorms are possible Tuesday afternoon and evening.
These storms could develop across central and north central KS
moving east across northeast and east central Kansas. These
thunderstorms could be capable of producing tornadoes as well as
large hail. Heavy rain with the storms could also renew flash
flooding.

Flooding on area rivers is likely to persist through the middle of
the week.

.SPOTTER INFORMATION STATEMENT...

Spotters should not be needed tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Washington

When
May 26, 8:22 PM CST to 8:24 PM CST
Where
Washington County, 0.33 mi NW of Linn to 0.43 mi NW of Linn
Rating
EF0
Path length
0.12 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
39.683, -97.085

Photos submitted show degree of damage to outbuilding and windows at a school suggest higher end EF0 type damage along a short path in Linn, Kansas.

Thunderstorm Wind, Ottawa

When
May 27, 12:27 AM CST to 12:28 AM CST
Where
Ottawa County, 0.54 mi W of Culver
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.970, -97.760

Estimated wind gust.

Thunderstorm Wind, Dickinson

When
May 27, 12:52 AM CST to 12:53 AM CST
Where
Dickinson County, 0.69 mi N of Sand Spg
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.910, -97.280

A 3 feet diameter cottonwood tree was uprooted and a 1 foot diameter tree was snapped 8 feet above the ground. Emergency manager estimated 80 mph winds.

Thunderstorm Wind, Washington

When
May 27, 1:24 AM CST to 1:25 AM CST
Where
Washington County, 2.11 mi SW of Greenleaf
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.710, -97.010

A few trees and limbs were down, sizes unknown.

Thunderstorm Wind, Geary

When
May 27, 1:28 AM CST to 1:29 AM CST
Where
Geary County, 2.62 mi SW of Junction City
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.000, -96.860

Estimated wind gust report.

Thunderstorm Wind, Geary

When
May 27, 1:28 AM CST to 1:29 AM CST
Where
Geary County, 5.55 mi S of Alida
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.020, -96.940

Estimated wind gust report.

Thunderstorm Wind, Pottawatomie

When
May 27, 1:40 AM CST to 1:41 AM CST
Where
Pottawatomie County, 4.28 mi ESE of Garrison
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.350, -96.630

Large hay shed was blown down.

Thunderstorm Wind, Lyon

When
May 27, 2:00 AM CST to 2:01 AM CST
Where
Lyon County, 5.61 mi NW of Bushong
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.710, -96.320

Shed and several tree were damaged.

Thunderstorm Wind, Brown

When
May 27, 3:06 AM CST to 3:07 AM CST
Where
Brown County, 2.33 mi NNW of Fairview
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.860, -95.750

One outbuilding destroyed. Powerlines were down. 0.5 miles east, an old abandoned house was damaged with large trees snapped.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818300, 830921, 830922, 830923, 830924, 830925, 830926, 830927, 830928.